According to the Guttmacher Institute, an institute which specializes in sexual and reproductive health, 62% of the 62 million women in the United States aged 15–44 are currently using at least one method of contraception. The most common method used by teenagers and women in their 20s is the birth control pill, commonly known as the Pill.
Birth control pills can help us with everything from preventing pregnancy to eliminating acne and minimizing menstrual cramps. It’s important to remember, however, that there are also risks associated with these pills. Rozalyn Yannacone, a Registered Nurse Practitioner at Bucknell University who specializes in gynecological services, shares some advice on how to deal with the ups and downs of birth control.
Starting Your Birth Control
According to Yannacone, the first three months of taking birth control pills (and other methods of birth control like the IUD, the vaginal ring or the patch) can be difficult. It often takes time for your body to adjust and most women experience at least a few negative symptoms. During the first month, bleeding problems, which doctors call “adjustment bleeding” are common. With adjustment bleeding, it is common to see spotting, or light bleeding, even when you’re not on your period. Another form of adjustment bleeding is actually the lack of bleeding – these women won’t have a period at all. Many collegiettes may also experience nausea during their first few days on the Pill, as well as breast tenderness and emotional changes like crying, becoming easily upset or becoming angry for no reason.
“By the third month with the pill, what you see is what you get forever,” says Yannacone. She notes that it’s important to remember that you may have to stick it out for a few months in order to see how your body will react to the Pill. If her patients are experiencing symptoms like extreme and overwhelming nausea or severe weight gain within the first few days of their pill packs, Yannacone will usually switch them to a different type of pill fairly quickly. In general, however, by the third month, emotional fluctuations should be fairly nonexistent and nausea should no longer be a part of daily life. Breast tenderness should also disappear, although many collegiettes will experience increased breast fullness (yes, your boobs will get bigger!) for the entirety of the time that they remain on the Pill. You should also note that some collegiettes are lucky enough not to experience any of these symptoms however!
Finding the “Perfect Pill”
“There is no way to pick a perfect pill for everybody,” says Yannacone. “It’s trial and error.”
Although she always starts collegiettes with a low dose pill (20 mg), Yannacone says that she will switch them to different types of pills and dosages of pills if they are still experiencing negative symptoms like nausea, breakthrough bleeding or excessive mood swings after three months (or less than three months, depending on the severity of those symptoms).
The necessity of upping the dosage of the Pill makes sense once you understand the biology of the birth control pills. Most pills have the same estrogen hormones but different brands have different levels and types of progestins (another hormone found in the pills). If a woman is having trouble with her pills – say she is experiencing spotting, or light bleeding even when she is not having her period – an increase of progestin (or perhaps a different type of progestin) can help the uterine lining thicken, meaning that the breakthrough bleeding will stop.
“It all has to do with the makeup of the body and how each person responds to pills,” says Yannacone. A birth control pill that works great for one of her patients could cause nausea and weight gain for another.
The other thing to remember about birth control pills is that they are not the most comfortable birth control option for everyone. Some collegiettes feel nauseous when they take the pills orally and that feeling never really subsides no matter when they take the Pill. For these women, options like NuvaRing or an IUD may be a better bet.